South Dakota, 2004

Flash Flood in South Dakota, July 3, 2004

July 3, 2004 · NWS FSD · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 3, 9:05 PM CST, 55 minutes earlier.

Area forecast discussion, Jul 3, 9:05 PM CST, 55 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1005 PM CDT SAT JUL 3 2004

.DISCUSSION...
BUSY WITH SEVERE WEATHER. HAVE UPDATED ZONE FOR LINE OF TSTMS IN SE
SD MOVG SLOWLY AS TROF MOVES THROUGH. DID LEAVE  A LOW POP CHC OF
TSTMS TNGT BEHIND THROUGH IN NRN PARTS OF CWA. EARLIER LOWS LOOK
GOOD.

&&

.FSD...WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

WB
Hazardous weather outlook, Jul 3, 4:27 AM CST, 17 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
527 AM CDT SAT JUL 03 2004

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-041200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
527 AM CDT SAT JUL 03 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
A TROUGH OF LOW PRESSURE WILL MOVE EAST OVER THE AREA THROUGH
THIS EVENING. WITH LINGERING LOW LEVEL MOISTURE AND RELATIVELY
COLD AIR ALOFT...SCATTERED THUNDERSTORMS SHOULD DEVELOP WEST OF
THE JAMES RIVER THIS AFTERNOON...AND THEN MOVE SOUTHEAST OVER THE
AREA LATER THIS AFTERNOON AND EVENING. ISOLATED STORMS COULD
PRODUCE WIND GUSTS UP TO 60 MPH AND DIME SIZE HAIL...MAINLY WEST
OF A LINE FROM BROOKINGS TO YANKTON IN SOUTH DAKOTA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A SIGNIFICANT TROUGH OF LOW PRESSURE WILL MOVE SLOWLY EAST OVER
THE AREA LATE SUNDAY NIGHT THROUGH MONDAY NIGHT. THIS SYSTEM WILL
TAP INTO A SOUTHEAST FLOW OF MOIST UNSTABLE AIR FROM THE CENTRAL
PLAINS TO PRODUCE EXPECTED WIDESPREAD SHOWERS AND
THUNDERSTORMS... DEVELOPING WEST OF THE JAMES RIVER LATE SUNDAY
NIGHT...THEN SPREADING EAST MONDAY AND MONDAY NIGHT. A FEW STORMS
COULD PRODUCE DIME SIZE HAIL SOUTH OF INTERSTATE 90. HEAVY RAINS
ARE ALSO POSSIBLE...MAINLY NORTH OF INTERSTATE 90.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 3 PM CDT WEST OF LINE
FROM BROOKINGS TO YANKTON IN SOUTH DAKOTA.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Jul 3, 9:19 PM CST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1019 PM CDT SAT JUL 03 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1018 PM     HAIL             YANKTON                 42.89N 97.39W
07/03/2004  1.00 INCH        YANKTON            SD   EMERGENCY MNGR

            WEST SIDE OF YANKTON.

&&

DPM
Local storm report, Jul 3, 9:22 PM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1022 PM CDT SAT JUL 03 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1021 PM     HAIL             CROOKS                  43.66N 96.81W
07/03/2004  0.88 INCH        MINNEHAHA          SD   TRAINED SPOTTER

            NICKLE SIZE HAIL AND LARGER.

&&

DPM
Local storm report, Jul 3, 9:28 PM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1028 PM CDT SAT JUL 03 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1022 PM     HAIL             TYNDALL                 42.99N 97.86W
07/03/2004  0.75 INCH        BON HOMME          SD   PUBLIC

            WEST SIDE OF TYNDALL.

&&

DPM
Local storm report, Jul 3, 9:35 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1035 PM CDT SAT JUL 03 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0905 PM     HAIL             7 NNW FLANDREAU         44.14N 96.65W
07/03/2004  0.75 INCH        MOODY              SD   PUBLIC

0940 PM     HAIL             COLTON                  43.79N 96.93W
07/03/2004  0.75 INCH        MINNEHAHA          SD   TRAINED SPOTTER

0955 PM     HAIL             5 N YANKTON             42.96N 97.39W
07/03/2004  1.00 INCH        YANKTON            SD   TRAINED SPOTTER

            INTERSECTION OF US 81 HWY 303.

0915 PM     HAIL             6 NE TRIPP              43.29N 97.88W
07/03/2004  1.25 INCH        HUTCHINSON         SD   PUBLIC

&&

DPM
Local storm report, Jul 3, 9:53 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1053 PM CDT SAT JUL 03 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1022 PM     HAIL             TYNDALL                 42.99N 97.86W
07/03/2004  0.75 INCH        BON HOMME          SD   PUBLIC

            WEST SIDE OF TYNDALL.

&&

DPM
Local storm report, Jul 3, 10:00 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1100 PM CDT SAT JUL 03 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1010 PM     HAIL             YANKTON                 42.89N 97.39W
07/03/2004  0.88 INCH        YANKTON            SD   BROADCAST MEDIA

&&

DPM

The radar

The Sioux Falls radar (KFSD), 115 km away, was scanning. The volume nearest the first event began at 03:59 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Bon Homme

When
July 3, 10:00 PM CST to 11:15 PM CST
Where
Bon Homme County, Tyndall
Reported by
TRAINED SPOTTER
Coordinates
42.988, -97.885 (the zone’s center; the record gives no point)

Heavy rain of around 3 inches caused flash flooding of roads and other low areas.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2004Every state in 2004This day in weather historyWarnings in South Dakota, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 5415923.